Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 23, NWS Dodge City, KS

August 20, 1996Ford County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 20, 1996, 5:53 AM CDT for Ford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 1996, 5:53 AM CDT (10:53 UTC)
Expired
Aug 20, 1996, 9:00 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.9 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 201056
FFWDDC
KSC057-201400-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
553 AM CDT TUE AUG 20 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  900 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...FORD COUNTY
 
...HEAVY RAINS WILL PRODUCE HAZARDOUS DRIVING CONDITIONS THIS MORNING...
 
THUNDERSTORMS CONTINUE TO PRODUCE HEAVY RAIN ACROSS FORD COUNTY.  DODGE
CITY NATIONAL WEATHER SERVICE AT THE AIRPORT RECEIVED 0.97 INCH OF RAIN
IN ABOUT AN HOUR...AS OF 550 AM.  THIS IS IN ADDITION TO 0.34 INCH
BEFORE MIDNIGHT.  AS OF 550 AM...DOPPLER RADAR ESTIMATES OVER FORD
COUNTY AVERAGED 1.5 INCHES...WITH OVER 3.5 INCHES FALLING IN AN 8-MILE
WIDE BAND FROM NEAR WINDTHORST TO NORTH OF WRIGHT.
 
AT 548 AM...DODGE CITY PD REPORTED AN AUTOMOBILE TRAPPED IN HIGH WATER
ON UNDERPASS ROAD...NEAR THE HIGH PLAINS BEEF PLANT.
 
DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADWAYS. THE
WATER DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.
 
BURKE
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:05 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 20, 4:05 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CDT TUE AUG 20 1996

...SHORT TERM...
RUNNING A LITTLE LATE THIS MORNING AS CONVECTION WAS ONGOING AT SHIFT
CHANGE. WAS ALSO WAITING TO SEE JUST WHEN THE STUFF WOULD DIE OFF. AS
IT HASN/T YET...THERE ARE STILL SLIGHT POPS IN FORECAST...WHICH
HOPEFULLY CAN BE REMOVED BEFORE SUNRISE.

ANYWAY...FORECAST CHALLENGE TODAY WILL BE TRW...WHERE/IF ANY OCCURS
AFTER THIS MORNING/S DISSIPATES. 07Z SFC ANALYSIS SHOWS THAT WEAK
FRONTAL BOUNDARY WAS LOCATED SOMEWHERE BETWEEN DDC AND GLD THEN ENE INTO
NRN MO. SEVERAL OUTFLOW BOUNDARIES OUT THERE ALSO CONFUSING THE ISSUE.
MODELS PRETTY MUCH WASH THE FRONT OUT BY AFTN...THOUGH THERE WILL
CERTAINLY BE SOME KIND OF REMNANT FOR CONVECTION TO FIRE ALONG BY LATE
DAY. THERE WILL NOT BE MUCH IN THE WAY OF A CAP TODAY AS FLOW WILL BE S
TO SE IN THE LOW AND MID LEVELS..WITH ELVATED MIXED LAYER STAYING WELL
TO THE WEST. ETA PROGS CAPES OF AROUND 2000 BY AFTN...SO WENT WITH A 30
POP ALL BUT THE FAR E AND W PORTION OF ZONES. WENT WITH FWC FOR TEMPS
TODAY...JUST SHAVING OFF A DEGREE OR TWO TO ALLOW FOR A.M. CLOUDS

...LONG TERM...
NEXT SHORTWAVE...CURRENTLY SEEN ON WATER VAPOR ENTERING WA/OR
COAST...WILL MOVE NORTHEAST INTO SRN CANADA BY LATE WEDNESDAY. THIS
SYSTEM LOOKS VERY SIMILAR TO THE LAST IN INTESITY AND LOCATION...SO
WOULD IMAGINE THAT SFC FRONT WILL AGAIN STALL OVER CENTRAL KS LATE IN
THE DAY ON WED. WEAK FORCING ALOFT WITH DECENT SFC CONVERGENCE AND GOOD
LLJ BY LATE DAY WED. WITH SW FLOW IN MID LEVELS...EXPECT CAP SIMILAR TO
MONDAY/S WITH CONVECTION FIRING LATE ALONG NORTHERN EDGE OF CAP AND
MOVING SE THROUGH THE EVENING.

DDC 088/065 092/066 088 3--
GCK 089/065 092/066 089 3--
EHA 091/064 094/064 091 2--
LBL 090/066 093/065 090 3--
HYS 086/064 090/062 086 313
P28 092/067 094/067 092 3--

MCAVOY

In the hours before

Local storm report, Aug 20, 1:11 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
110 AM CDT TUE AUG 20 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    2 MILES WEST OF KISMET    KS   0.75 INCH HAIL
08/19/96   SEWARD

0525 PM    1 MILE W OF PLAINS        KS   0.75 INCH HAIL
08/19/96   MEADE

0535 PM    8 MILES N OF PLAINS       KS   0.88 INCH HAIL
08/19/96   MEADE

0545 PM    8 MILES N OF PLAINS       KS   0.88 INCH HAIL
08/19/96   NESS

0715 PM    15 MILES NW OF LIBERAL    KS   1.00 INCH HAIL
08/19/96   SEWARD

0753 PM    1 MILE WEST OF BURDETT    KS   0.75 INCH HAIL
08/19/96   PAWNEE

0805 PM    3 MILES SE OF SHAFFER     KS   1.00 INCH HAIL
08/19/96   RUSH

0834 PM    3.5 WEST OF ASH VALLEY    KS   1.00 INCH HAIL
08/19/96   PAWNEE

0845 PM    HUGOTON                   KS   0.75 INCH HAIL
08/19/96   STEVENS

1035 PM    4 NE WINDHORST            KS   60 MPH WIND
|08/19/96   FORD

1043 PM    4 NE WINDHORST            KS   60 MPH WIND
08/19/96   FORD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:46 PM CDTSevere Thunderstorm WarningDDCPawnee44 min
Aug 19, 7:58 PM CDTSevere Thunderstorm WarningDDCRush47 min
Aug 19, 8:25 PM CDTSevere Thunderstorm WarningDDCPawnee50 min
Aug 19, 9:11 PM CDTSevere Thunderstorm WarningDDCPawnee49 min
Aug 19, 9:32 PM CDTFlash Flood WarningDDCPawnee3 hr
Aug 19, 9:56 PM CDTSevere Thunderstorm WarningDDCStafford49 min
Aug 19, 10:22 PM CDTFlash Flood WarningDDCFord53 min
Aug 19, 10:22 PM CDTSevere Thunderstorm WarningDDCFord53 min
Aug 19, 11:12 PM CDTSevere Thunderstorm WarningDDCFord48 min
Aug 20, 12:25 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny50 min

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.